Concerns Surrounding Rainbow Fentanyl

Fentanyl, in the simplest sense, is a strong opioid. Opioids are chemical substances derived from the opium poppy. They are strong, very addictive painkillers causing an increasingly alarming number of overdoses and deaths. Fentanyl, like most other opioids, is listed as a Schedule II controlled substance by the Drug Enforcement Agency (DEA).

Key takeaways:
  • arrow-right
    Fentanyl is a potent painkiller progressively used illicitly.
  • arrow-right
    Touching or being briefly exposed to fentanyl won’t lead to any ill effects.
  • arrow-right
    Rainbow fentanyl is brightly colored fentanyl pills — likely branded to differentiate drug dealers’ products.
  • arrow-right
    There is no credible evidence that rainbow fentanyl is targeted toward children, nor should anyone be worried that this is a Halloween marketing ploy.

This group of drugs is approved for medicinal use with strict limitations but accompanied by warnings indicating a high risk of addiction, abuse, and misuse, which can lead to overdose and death.

Unlike other opioids, fentanyl is a synthetic drug invented in 1960. Fentanyl is extremely potent — 100 times stronger than morphine and 50 times stronger than diamorphine (heroin). Fentanyl is on the World Health Organization’s List of Essential Medications. It is commonly used in palliative care and pain management after surgery.

What is rainbow fentanyl?

Rainbow fentanyl is brightly colored fentanyl pills. The DEA first noted and termed “rainbow fentanyl” in the summer of 2022. As of October 2022, the DEA and other law enforcement agencies have seized brightly colored fentanyl pills in 26 states. The DEA administrator, Anne Milgram, has stated that although the pills look like candy for targeting younger adults and kids as a marketing ploy, there is no evidence to support this. On the contrary, most drug experts and scientists studying addiction state that illegal drug dealers have historically used colors and similar markers to differentiate their products, just like a car manufacturer using a badge.

Furthermore, top medical experts, such as Dr. Ryan Marino, MD, an Assistant Professor of Emergency Medicine specializing in toxicology at the Case Western Reserve School of Medicine, have also been skeptical. For example, Dr. Marino stated on a social media post that “surreptitiously passing along fentanyl to kids wouldn’t quite make business sense for fentanyl dealers” as the kids would take a bunch of pills thinking they’re candy leading to death, and beating the alleged purpose of “drug dealers trying to hook kids on fentanyl”.

In a separate interview, Dr. Marino also stated, “While fentanyl is a serious and deadly problem, suggesting it’s a Halloween problem is a disservice.” This is in line with recent announcements from the DEA, where they said that there is no credible evidence that drug dealers are targeting Halloween.

Exposure to rainbow fentanyl

Medical fentanyl comes in tablets, lozenges, skin patches, injectables, or liquid. As some of these forms are rapidly absorbable through the skin or mucous membranes, people are worried about even briefly touching fentanyl. Concerns have grown because of several news reports of law enforcement officers being hospitalized after fentanyl exposure. Furthermore, warnings have been issued regarding possible life-threatening overdoses from simply touching dollar bills with fentanyl powder on them.

However, Dr. Ryan Marino recently stated, “You cannot just touch fentanyl and overdose.” This statement reaffirms medical and scientific opinions — it is impossible to feel any effects just by touching fentanyl. Therefore, people should not be concerned about overdosing or needing emergency medical treatment in such casual cases.

Dr. Ryan Marino further clarified his report by stating that “[Fentanyl powder/tablets] don't just get into the air; you can't breathe them in by accident. The only way to overdose would be through injecting, snorting, or otherwise ingesting if they were pressed into a pill form and you took it by mouth, for example.” This concurs with the 2017 joint statement from the American College of Medical Toxicology and the American Academy of Clinical Toxicology that casual exposure to fentanyl does not result in an overdose.

In response to updated findings, the DEA also has recently updated its webpage and has removed its warning stating: “Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin, and that is one of the biggest dangers with fentanyl.”

Accidentally ingesting rainbow fentanyl

According to the DEA, 40% of counterfeit pills spiked with fentanyl contain enough of the opiate to cause a potential overdose. If you suspect that you’ve accidentally ingested a “rainbow” fentanyl pill, the effects may start as quickly as 20 minutes. This is particularly true if you suck on the pill like candy. However, if you swallow it, the effects may start in 90-120 minutes, or even less with also lessened concerns of overdosing because of increased liver metabolism of the substance.

Acute effects of fentanyl include:

  • Euphoria
  • Drowsiness
  • Flushing
  • Itching
  • Nausea
  • Vomiting

In case of an overdose, a person can develop depressed breathing or stop breathing altogether. In such a case, treating the person with naloxone — sometimes sold under the brand name Narcan — is vital. Naloxone reverses opioid effects and thus can be a lifesaving measure. However, as fentanyl is extremely potent, overdoses may necessitate higher or repeated doses of naloxone.

If you suspect you’ve accidentally ingested, sucked on, or otherwise been exposed to “rainbow” fentanyl, you should seek emergency medical assistance.